Montana, 2020

Hail in Montana, June 4, 2020

June 4, 2020 · NWS BYZ · 2 events in 2 counties and zones

An isolated thunderstorm produced some quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 4, 1:37 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 4, 1:37 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
237 PM MDT Thu Jun 4 2020

.DISCUSSION...
Tonight through Friday Night...

A strong vort max will move through the forecast area through this
evening. Strong 500 mb jet will cross the area as well. Surface
trough was observed over the SE corner of MT and CAPES will be
1000-2000 j/kg getting stronger from W to E, from Big Horn to
Carter Counties. In addition, Bulk Effective Shear was 50-55 kt.
Expect isolated to scattered severe storms over SE MT into the
evening. Will have a Watch for Powder River and Carter Counties.
Otherwise, an upper ridge builds over the area on Friday with
limited moisture. Kept just some low PoPs over and near the
mountains. A 40+ kt low-level jet develops Fri. night and PWAT's
increase to over an inch in the far E. Airmass becomes capped late
Fri. afternoon and remains capped Fri. night. There was a good
deal of elevated CAPE as well as shear, but severe storms are
unlikely due to the cap. Kept the inherited low PoPs in the NE.
Temps will reach the 80s on Friday and Fri. night will be warm
with a possible record high min temp in KSHR.

Hydrology: No changes were made to the Clarks Fork Warning this
afternoon. Rivers remain high, fast and dangerous. Arthur

Saturday through Thursday...

Deep PacNW low will kick the low currently off the coast of
southern CA northward on Saturday. Forcing from the ejected low
will bring a good chance of showers and thunderstorms across our
region Saturday afternoon and evening. There may be a risk of
severe storms across our entire cwa, but largest potential is in
our east where there will be strong bulk shear and 1200+ j/kg of
cape. Hail and wind are primary threats, but an isolated tornado
isn't out of the question near the Dakotas border. Heavy rain is
also possible w/ precipitable waters in our east near 1.25" per
ensemble means.

After the initial wave passes early Sunday, main low to our west
will approach and likely bring another round of showers/t-storms
Sunday afternoon and evening. Severe risk is a bit difficult to
determine as we will see some drying behind a Saturday night
fropa, but given the forcing and expected lifted indices below
zero we could see some strong to severe storms.

Trof will weaken as it slides over our region Sunday night and
Monday. Freezing levels will fall and snow is possible in the
mountains above 8000 feet. Otherwise, this period looks showery,
with maybe a few weak thunderstorms, and a developing breezy west
wind. Tuesday will turn drier but a few showers are still possible
under cyclonic flow aloft behind departing trof. There should be a
period of dry weather sometime between Tuesday and early
Wednesday. Next Pacific wave may bring the next chance of
showers/t-storms by Wednesday afternoon and Thursday.

As for temps, Saturday looks like the warmest day over the next
week with temps in the 80s to lower 90s. A cooling trend begins
thereafter, with Monday and Tuesday looking like the coolest days.
Temps in the 70s should return by Wednesday and/or Thursday.

Hydro: Warm temps early in the weekend will allow rivers to rise
slowly. Rate of high elevation snow melt will decrease
significantly Sunday-Tuesday, and this should eventually lead to
lowering river levels. Do not see enough widespread heavy rain to
elevate flooding concerns, but will obviously need to watch
thunderstorm activity this weekend. Right now, a flood warning
remains in effect for the Clark's Fork through Belfry and Edgar.

JKL

&&

.AVIATION...

VFR conditions will prevail tonight through Friday. Isolated to
scattered thunderstorms will move E through the area through this
evening, producing local MVFR conditions. Lower conditions are
possible over SE MT including KMLS. Some storms over Powder River
and Carter Counties may produce large hail and strong wind gusts
into this evening. Areas of mountain obscuration will decrease
late this evening. There will be localized mountain obscuration
Friday afternoon. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 052/084 061/087 056/075 049/061 046/065 049/070 049/075
    21/U    03/T    75/T    76/T    32/W    12/T    11/B
LVM 047/080 057/082 050/067 041/055 039/060 044/066 045/073
    22/T    15/T    87/T    88/T    42/W    23/T    12/T
HDN 052/087 062/089 056/077 048/065 045/065 048/070 047/076
    21/U    03/T    65/T    76/T    32/W    12/T    11/U
MLS 051/084 064/091 058/078 052/068 046/065 048/068 047/072
    20/U    13/T    63/T    64/T    32/W    11/N    11/U
4BQ 052/085 064/090 056/080 049/069 044/064 045/067 046/072
    31/N    13/T    43/T    44/T    32/W    12/T    11/B
BHK 048/079 059/083 058/080 052/070 046/065 045/066 044/068
    21/B    23/T    62/T    43/T    32/W    21/N    11/U
SHR 050/087 061/086 053/076 046/066 040/064 044/068 045/074
    31/U    04/T    44/T    55/T    32/W    12/T    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 252 in effect until 10 PM MDT this
      evening FOR ZONES 36-37.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 4, 1:45 PM MST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
245 PM MDT Thu Jun 4 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-052045-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
245 PM MDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms.

* WHERE...The entire region.

* WHEN...Saturday and Sunday.

* ADDITIONAL DETAILS...The weather pattern will become supportive
  of strong to severe thunderstorms this weekend. Large hail,
  damaging wind and heavy rainfall may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to monitor your regional forecast and weather information
as locations and timing could change.

&&

In the hours before

Special weather statement, Jun 4, 2:29 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Billings MT
329 PM MDT Thu Jun 4 2020

MTZ036-037-042215-
Powder River MT-Carter MT-
329 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Broadus, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Boyes, Hammond, Belle Creek and Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Montana.

LAT...LON 4500 10461 4500 10505 4524 10568 4540 10555
      4532 10454
TIME...MOT...LOC 2128Z 278DEG 41KT 4528 10539

Setzenfand

The radar

The Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Powder River

When
June 4, 2:40 PM MST
Where
Powder River County, 10.47 mi N of Biddle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.250, -105.320

Hail, Carter

When
June 4, 3:08 PM MST
Where
Carter County, 3.38 mi NE of Ridge
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.090, -104.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890889, 890890.